High Wind, Madison
- When
- March 13, 9:45 AM MST
- Where
- Madison forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
A wind gust to 61 mph was reported at Cameron 5WNW.
Surface low pressure moving across southern Canada contributed to a tight gradient resulting in high winds across most of North Central and Southwest Montana.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Surface low pressure moving across southern Canada contributed to a tight gradient resulting in high winds across most of North Central and Southwest Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 13, 8:54 AM MST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 954 AM MDT TUE MAR 13 2012 .UPDATE... SATELLITE IMAGERY THIS MORNING SHOWS THE VIGOROUS UPPER LEVEL TROUGH EXPECTED TO LIFT NE INTO WESTERN CANADA NOW MOVING ONSHORE IN THE PAC NW. ASSOCIATED SURFACE COLD FRONT HAS REACHED EASTERN OR/WA AND IS ON TRACK TO REACH THE GLACIER PARK AREA BY AROUND NOON AND SWEEP EAST ACROSS NORTH CENTRAL MT THIS AFTERNOON. STRONG WINDS IN INCREASING SW FLOW ALOFT IS ALREADY IMPACTING THE HIGHER TERRAIN OF SW MT WITH MUCH OF THE AREA EXPECTED TO SEE STRONG WINDS BY THIS AFTERNOON AS WINDS ALOFT MIX DOWN AHEAD OF THE APPROACHING FRONT. TEMPERATURES STILL APPEAR ON TRACK TO REACH LEVELS NEARLY 15-20 DEGREES ABOVE SEASONAL AVERAGES WITH LOW HUMIDITY COMBINING TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE PLAINS. MAIN UPDATE THIS MORNING WAS TO ADJUST WINDS UP A SLIGHTLY...ESPECIALLY OVER SW MT THIS MORNING BASED ON LATEST OBSERVATIONS/MODEL DATA...WITH REST OF THE FORECAST APPEARING IN TRACK. HOENISCH && .AVIATION... UPDATED 1200Z. EXPECT VFR CONDITIONS WITH THE EXCEPTION OF OVER THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT WHERE THERE WILL BE AREAS OF OBSCUREMENT. SHOULD ALSO SEE SCATTERED MOUNTAIN OBSCUREMENT OVER SOUTHWEST MONTANA. THE MAIN FORECAST PROBLEM TODAY WILL BE THE WIND. HAVE FAIR CONFIDENCE IN THE TIMING OF THE COLD FRONT WHICH SHOULD BE NEAR KCTB AT 18Z...21Z KGTF AND KHLN...22Z AT KHVR...AND 00Z AT KLWT AND KBZN. MOST ANY OF THE TAF SITES WILL BE VULNERABLE TO WIND GUSTS OF 50 TO 55 KNOTS BUT MAINLY FOR THE PLAINS TAF SITES. CONFIDENCE IS LOWER WITH WIND FORECASTS FOR TONIGHT DUE TO UNCERTAINTIES WITH WIND DIRECTIONS AND ALSO HOW FAST WIND DECREASE. BLANK && .FIRE WEATHER... UPDATED 1000Z. CONFIDENCE IS HIGH IN CRITICAL FIRE WEATHER CONDITIONS SO HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING. EXPECT STRONG WINDS ASSOCIATED WITH A COLD FRONT WHICH WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON. EXPECT LOCAL GUSTS AS HIGH AS 70 MPH. MINIMUM RELATIVE HUMIDITIES WILL FALL TO 15 TO 25 PERCENT THIS AFTERNOON. IT STILL LOOKS LIKE CONDITIONS WILL IMPROVE NEAR AND AFTER DARK. && .PREV DISCUSSION... /ISSUED 600 AM MDT TUE MAR 13 2012/ TODAY THROUGH THURSDAY...SOUTHWEST FLOW ALOFT WILL DOMINATE DURING THE PERIOD. A WEATHER DISTURBANCE ALOFT WILL MOVE INTO NORTHWEST MONTANA THIS AFTERNOON THEN INTO SOUTHERN CANADA THIS EVENING. THE ASSOCIATED COLD FRONT IS EXPECTED TO REACH CUT BANK AROUND NOON THEN BE NEAR A LINE FROM LEWISTOWN TO BOZEMAN AT 6 PM. THE COLD FRONT WILL HELP TRANSLATE STRONG WINDS ABOVE THE SURFACE TO THE GROUND. CONFIDENCE IS HIGH THAT THERE WILL BE HIGH WINDS SO HAVE UPGRADED THE HIGH WIND WATCH FOR THE PLAINS TO A HIGH WIND WARNING AND ALSO EXPANDED THE AREA TO INCLUDE MUCH OF SOUTHWEST MONTANA. GUIDANCE SUGGESTS FLOW ALOFT WILL NOT BE AS STRONG OVER BEAVERHEAD COUNTY SO DID NOT INCLUDE THEM IN THE WARNING BUT WILL NEED TO WATCH THIS AREA CLOSELY DURING THE DAY. SHOULD SEE A FEW AREAS APPROACH RECORD HIGHS AHEAD OF THE COLD FRONT. THE TRAILING PORTION OF THE WEATHER DISTURBANCE ALOFT MENTIONED ABOVE WILL MOVE THROUGH THE FORECAST AREA THIS EVENING. THERE SHOULD BE ENOUGH MOISTURE AND INSTABILITY FOR SCATTERED SHOWERS FOR THE SOUTHWEST VALLEYS AND POSSIBLY CENTRAL MONTANA AS WELL. LATER TONIGHT INTO THURSDAY SEVERAL WEAK WEATHER DISTURBANCES ALOFT WILL AFFECT THE FORECAST AREA. MOISTURE SEEMS MORE CONFINED TO THE WESTERN MOUNTAINS AND SOUTHWEST MONTANA SO WILL KEEP THOSE AREAS UNDER A THREAT OF PRECIPITATION. AFTER COOLER TEMPERATURES WEDNESDAY TEMPERATURES WILL REBOUND ON THURSDAY WITH RECORD HIGH TEMPERATURES POSSIBLE ONCE AGAIN. BLANK THURSDAY NIGHT THROUGH TUESDAY...MODEL SOLUTIONS REMAIN IN CLOSE AGREEMENT THROUGH THE MEDIUM RANGE PERIOD AS THE AREA REMAINS UNDER SOUTHWEST FLOW AHEAD OF THE NEXT SHORTWAVE TROUGH SET TO IMPACT THE AREA LATE FRIDAY. MODELS BEGIN TO BREAK UP OVER THE LOCATION OF AND INTENSITY OF ENERGY ALOFT ASSOCIATED WITH THE TROUGH. ECMWF HAS A SIGNIFICANTLY LIGHTER IMPACT AS THE BULK OF THE ENERGY REMAINS IN CANADA AND QUICKLY MOVES THROUGH THE AREA. THE GFS AND NAM HAVE A MORE WIDESPREAD ENERGY PATTERN THAT COULD BRING COOLER TEMPERATURES AND SIGNIFICANTLY MORE PRECIPITATION TO THE MOUNTAINS AND SOUTHWEST MONTANA. AN INDUCED SHORTWAVE RIDGE BUILDS AS THE FIRST SYSTEM LEAVES AND AHEAD OF THE NEXT LARGE SCALE TROUGH DIGS INTO THE THE PACIFIC COAST STATES. AS SOME OF THE MOISTURE AND ENERGY TRAVELS UP TOWARDS MONTANA A SLIGHT DECREASE IN TEMPERATURES SHOULD ALSO OCCUR. THE BULK OF THE ENERGY WILL REMAIN SOUTH OF THE AREA AS LOW BECOMES CUT OFF AND REMAINS OVER THE FOUR CORNERS AREA THROUGH THE REMAINDER OF THE LONG TERM. DURING THIS EXTENDED TIME FRAME... BOTH MODELS PREDICT SPLIT FLOW THAT COULD LEAD TO RELATIVELY MILD AND SLIGHTLY UNSTABLE WEATHER AT THE BEGINNING OF THE NEXT WORK WEEK. SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 65 27 53 36 / 10 20 10 10 CTB 56 23 48 32 / 10 10 10 10 HLN 60 28 53 34 / 20 30 10 10 BZN 63 31 54 31 / 10 50 20 10 WEY 42 27 41 27 / 50 90 80 30 DLN 56 30 50 32 / 10 40 20 10 HVR 68 24 55 33 / 10 10 0 0 LWT 61 26 48 35 / 0 20 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT BLAINE... BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK... CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON... FERGUS...GALLATIN...HILL...JEFFERSON...JUDITH BASIN...LIBERTY... MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR ELEVATIONS BELOW 5000 FEET FOR BLAINE...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...HILL...JUDITH BASIN...LIBERTY...MEAGHER... NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT... TOOLE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 510 AM MDT TUE MAR 13 2012 MTZ009-048-141115- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 510 AM MDT TUE MAR 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT TONIGHT. A RED FLAG WARNING FOR THE ROCKY MOUNTAIN FRONT OUTSIDE OF GLACIER NATIONAL PARK AND THE BOB MARSHAL WILDERNESS WILL GO INTO EFFECT FROM 9 AM THIS MORNING THROUGH MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ015-141115- MADISON- 510 AM MDT TUE MAR 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 6000 FEET UNTIL MIDNIGHT TONIGHT. A HIGH WIND WARNING FOR ALL ELEVATIONS WILL GO INTO EFFECT FROM 9 AM THIS MORNING THROUGH MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ010>014-044>047-049>051-054-141115- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 510 AM MDT TUE MAR 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING WILL GO INTO EFFECT FROM 9 AM THIS MORNING THROUGH MIDNIGHT TONIGHT. A RED FLAG WARNING FOR ELEVATIONS BELOW 5000 FEET WILL GO INTO EFFECT FROM 9 AM THIS MORNING THROUGH MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ052-053-055-141115- JEFFERSON-BROADWATER-GALLATIN- 510 AM MDT TUE MAR 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING WILL GO INTO EFFECT FROM 9 AM THIS MORNING THROUGH MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-141115- BEAVERHEAD- 510 AM MDT TUE MAR 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
819 AM MDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM NON-TSTM WND GST 6 W BIG SKY 45.26N 111.45W
03/13/2012 M93 MPH MADISON MT MESONET
93 MPH WIND GUST AT LONE MOUNTAIN AVALANCE
STATION...ELEVATION 11150 FT...SUSTAINED WINDS 72 MPH.
&&
HOENISCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 AM MDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM NON-TSTM WND GST 6 WSW BIG SKY 45.23N 111.44W
03/13/2012 M67 MPH MADISON MT MESONET
67 MPH WIND GUST AT TIMBERLINE AVALANCE WEATHER
STATION...ELEVATION 9400 FT.
&&
HOENISCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 AM MDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM NON-TSTM WND GST 4 NNE MCALLISTER 45.50N 111.70W
03/13/2012 M58 MPH MADISON MT MESONET
58 MPH WIND GUST AT NORRIS HILL DOT...ELEVATION 5400
FT.
&&
HOENISCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1012 AM MDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM NON-TSTM WND GST 7 S BIG SKY 45.17N 111.35W
03/13/2012 M58 MPH GALLATIN MT MESONET
58 MPH WIND GUST AT YELLOW MULE RAWS...ELEVATION 9200
FT.
&&
HOENISCH16 high wind. Local standard time, as filed.
A wind gust to 61 mph was reported at Cameron 5WNW.
A wind gust to 58 mph was reported at Townsend 8W (the Elkhorn RAWS site). Many trees were reported down in the Townsend area. Power was also reported out in Townsend due to a tree falling on a power pole. Many ice houses were blown over on area lakes.
A wind gust to 66 mph was reported at Monida Pass.
A wind gust to 62 mph was reported at Three Forks.
A wind gust to 60 mph was reported at Geyser 2SSE (the Geyser DOT site).
A wind gust to 60 mph was reported at Pendroy 5ESE.
A wind gust to 58 mph was reported at Simms 17SW.
A wind gust to 58 mph was reported at Sunburst 6NNW.
A wind gust to 64 mph was reported at Whitehall 8WNW.
A wind gust to 60 mph was reported at Lincoln 3W.
A wind gust to 63 mph was reported at the Great Falls ASOS site.
A wind gust to 63 mph was reported at the Cut Bank ASOS site.
A wind gust to 62 mph was reported at Inverness 2E.
A wind gust to 58 mph was reported at Denton 5ESE.
A wind gust to 66 mph was reported at Chester 17N.
A wind gust to 61 mph was reported at Fort Belknap 13S.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367006, 367015, 367001, 367016, 367012, 367011, 367010, 367007, 367014, 367005, 367004, 367002, 367003, 367013, 367008, 367009.